MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M; WIRE, GUIDE, CATHETER

TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M; WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/05/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
D6a: implanted date: device was not implanted.D6b: explanted date: device was not explanted.Review of the manufacturing record and the shipping inspection record of the involved product code/lot number combination confirmed that there was not any anomaly in them.A search of the complaint file found no other similar report with the involved product code/lot number combination from other facilities.The actual device has not been received yet for evaluation.The investigation is currently ongoing.A follow-up report will be submitted once the investigation is complete.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.
 
Event or Problem Description
The user facility reported that the tip of the glidewire broke off during case as they were trying to advance through calcified lesion.Medical intervention was required to retrieve the tip of the wire.The patient condition was stable.Procedure outcome was they had to finish before done.Additional information was received on 20 jul 2023: procedure being performed was a lower extremity angiogram.
 
Additional Manufacturer Narrative
This report is being sent as follow-up no.1 to provide the device return date in section d9, to update section h3, and to provide the completed investigation results.The actual device has been returned for evaluation.1.Actual samples upon receipt were a fragment and a guidewire main body.2.Visual inspection of the actual sample - length of the fragment: approximately 23 mm - length of the main body: approximately 2577 mm - total length: approximately 2600 mm (normal product: 2600 mm) - the fragment had been kinked at two points.3.Magnifying inspection of the fragment - the outer layer surface near the distal end was rough.- there were wrinkles in the surface of the kinked parts.- there were lengthwise abrasions near the fracture.From this, it was thought that some hard object had come into contact with the distal end and the vicinity of the fractured part of the actual sample.4.Magnifying inspection of the guidewire main body - there was no external anomaly such as a scratch in the part other than the fracture.5.Shape of fracture - each fracture end of outer layer matched with each other in terms of shape.From the investigation results 2 and 5, it was considered that there were no major defects in the actual sample.6.Electron microscopic inspection of the fracture - both fracture ends were in a shape that looked like they had been torn off.- the outer layers of both fracture ends were wrinkled.7.Dimensional inspection - the outer diameter (undamaged area near the fracture) was within the factory's specifications.No anomaly was found.8.The outer layer was removed, and the fractured part of core wire was subjected to an electron microscopic inspection.- for both fractured parts, the side of core wire was tapered and twisted.- spiral pattern starting from the center was observed on both fracture surfaces of core wire - dimple pattern was observed on the center of both fracture surfaces of core wire.9.Past simulation tests the following simulation tests were conducted in the past based on our experience and knowledge on the guidewire fracture.It is recognized that there is regularity in the state of fractured core wire depending on the mechanism leading to fracture as follows.- when continuous one-way torque force is applied while the guidewire is held straight, - the fracture end of core wire becomes tapered.Dimple pattern on the center and spiral pattern starting from the center are observed on the fracture surface.From this, this state was considered similar to the state of the actual sample.However, the degree of taper of the actual sample was larger than that of the simulation test sample, in addition, the actual sample had been twisted.This was thought that the torque and tensile force having been applied to the actual sample was larger than that applied to the simulation test sample.- when a continuous one-way torque force is applied while the guidewire is curved, - the fracture end of core wire becomes flat, no tapering is observed on the side, and radial pattern is generated on the fracture surface.The state of the actual sample was considered different from this state.- when tensile force was applied while the distal end is trapped, - the side of fracture end becomes tapered.Roughness is observed on the fracture surface.The state of the actual sample was considered different from this state.- when repetitive bending force is applied while the distal end is trapped, - the fracture end of core wire becomes flat, and no tapering is observed on the side, and a dimple pattern (hole-like pattern) is observed on the fracture surface.The state of the actual sample was considered different from this state.- when tensile force is applied while the distal end is trapped and the shaft is looped, - the side of fracture end becomes curved and tapered, and roughness is observed on the fracture surface.The state of the actual sample was considered different from this state.(cause of occurrence) from the investigation results, as one of possibilities in this case, it was presumed that the core wire was fractured due to metal fatigue because continuous torque force and tensile force were applied to the actual sample in the same direction while the actual sample was trapped by some kind of hard object (e.G., calcification lesion).The actual sample in the above state was exposed to further tensile and torque force, which resulted in the tear in the outer layer leading to complete fracture.As for the kinked parts, it was inferred that it was caused by excessive bending force having been applied during the procedure, however, the timing of occurrence could not be clarified.(countermeasure) ashitaka factory assures the quality of this product by performing following inspections and control.- through eddy current flaw detection*, it is confirmed that there is no crack in the core over the entire length.- the outer diameter of core is controlled to assure the strength of core.- before the packaging process, 100% visual inspection is performed to confirm that there is no anomaly such as a kink or scratch.(*eddy current flaw detection: when an alternating current is passed through a coil, a magnetic field is generated in the direction perpendicular to the current.When the coil is brought close to the conductor (core), an eddy current is generated on the surface of the conductor.If any anomaly including a crack is generated in the conductor, the eddy current avoids the crack and flows around the conductor, so that the flow changes as compared with the case where there is no crack.The method of detecting changes in the flow of eddy currents and searching for cracks is called eddy current flaw detection.) ifu of this product includes the following warning.[warnings] if any resistance is felt or if the tip's behavior and/or location seems improper, stop manipulating the glidewire and/or the catheter and determine the cause by fluoroscopy.Failure to exercise proper caution may result in bending, kinking, separation of the guide wire's tip, damage to the catheter, or damage to the vessel.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.
 
Additional Manufacturer Narrative
This report is being sent as follow-up no.2 to correct section d3.

Brand Name
RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
reg. no. 9681834
150 maimaigi-cho
fujinomiya city, MD 418
JA  418
Manufacturer (Section G)
TERUMO CORPORATION, ASHITAKA
reg. no. 9681834
150 maimaigi-cho
fujinomiya city, 418
JA   418
Manufacturer Contact
gina digioia
265 davidson ave
suite 320
somerset, NJ 08873
6402040886
MDR Report Key17537812
Report Number9681834-2023-00167
Device Sequence Number20478035
Product Code DQX
UDI-Device Identifier04987350773654
UDI-Public04987350773654
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K863138
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2024
Device Model NumberN/A
Device Catalogue NumberGS3509
Device Lot Number220930
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/13/2023
Supplement Date Received by Manufacturer08/22/2023
02/10/2025
Initial Report FDA Received Date08/12/2023
Supplement Report FDA Received Date09/21/2023
03/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/30/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age80 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite